Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopping medication
Jun 14, 2001

I have only kept approximately 85-90 adherehnce to taking my medications. My t-cells are 550. My doctor suggests switch to different drug program or a break/vacation from taking drugs. I have been on meds since 1998 and have never had any HIV opportuinistic infections. What are your thoughts on taking a break? My doctor did say approximately 10 weeks after stopping I would experience a spike in my viral load due to wild virus and then in about two month my base line viral load would be established. At that if all is well and t-cells remain stable with low viral loads I could remain off the drugs. He would resume drug therapy if there were signifacnt change or concern. Do you agree or disagree and why?

Response from Dr. Bartlett

The question of drug holidays is very timely. Some patients started on medications before viral load testing was commonly used, and never had a viral load measurement off medications. Some patients started on medications with a very low viral load when we hoped that treatment with antiretrovirals would be curative. In these circumstances, patients and their providers may decide to stop the medications and see what their set points are for viral load and CD4 count. The safety of this approach has not been scientifically tested, but preliminary results suggest that it is safe. I think your providers have informed you well about the time course of changes, and with close supervision, this is a reasonable strategy.



Previous
mucous in stools
Next
Lypodystrophy/ leam muscle mass/ subcutanious fat

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement